Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 146, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2018, 5:42 PM CDT for Pecos County, Reeves County, Ward County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2018, 5:42 PM CDT (22:42 UTC)
- Expired
- Jun 16, 2018, 6:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Reeves County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 120 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055
WUUS54 KMAF 162242
SVRMAF
TXC371-389-475-162330-
/O.NEW.KMAF.SV.W.0146.180616T2242Z-180616T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
542 PM CDT SAT JUN 16 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Pecos County in southwestern Texas...
Southeastern Reeves County in southwestern Texas...
Central Ward County in western Texas...
* Until 630 PM CDT.
* At 542 PM CDT, a severe thunderstorm was located 12 miles southeast
of Pecos, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Barstow, Pyote, Toyah Lake and B F Goodrich Testing Track.
This includes Interstate 20 between mile markers 43 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3144 10347 3165 10310 3165 10307 3118 10307
3102 10350
TIME...MOT...LOC 2242Z 272DEG 15KT 3126 10338
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
385
WWUS54 KMAF 162259
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
559 PM CDT SAT JUN 16 2018
TXC371-389-475-162330-
/O.CON.KMAF.SV.W.0146.000000T0000Z-180616T2330Z/
Pecos TX-Reeves TX-Ward TX-
559 PM CDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN PECOS...SOUTHEASTERN REEVES AND CENTRAL WARD
COUNTIES...
At 558 PM CDT, a severe thunderstorm was located 13 miles south of
Barstow, or 14 miles southeast of Pecos, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Barstow, Pyote, Toyah Lake and B F Goodrich Testing Track.
This includes Interstate 20 between mile markers 43 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3144 10347 3165 10310 3165 10307 3118 10307
3102 10350
TIME...MOT...LOC 2258Z 264DEG 14KT 3129 10331
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:13 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 16, 2:13 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
213 PM CDT Sat Jun 16 2018
.DISCUSSION...
Unsettled weather has arrived as moisture from the remains of
what was tropical system "Bud" impact west Texas and southeast
New Mexico. Anomalous amounts of moisture (2 to 3 standard
deviations above normal) from this system is getting drawn
northeastward via a deep southern stream upper level trough moving
across the southwest United States. The leading edge of the
showers and thunderstorms is currently impacting the southeast
New Mexico plains south to the upper Trans Pecos region of west
Texas. A few storms could become strong to severe through early
this evening with cape values of 1000 to 3000 j/kg combined with
0-6 kilometer shear values of 20 to 30 knots.
The biggest concern is the potential for heavy rainfall and flash
flooding tonight as moisture and lift reach a maximum along and
west of a Lamesa, Midland, Odessa, Fort Stockton line. The nam
guidance looks reasonable in this synoptic situation and has been
very consistent the last several runs generating 1 to 2 inches of
rainfall with locally 3 inch amounts. In addition the heavy rain
axis is now progged to extended a bit further north and east on
the 12z Saturday cycle guidance to now include areas further
northeast from the original Flash Flood Watch to include the
western and central Permian Basin of west Texas. Will go ahead and
extend the Flash Flood Watch tonight for the western and central
Permian Basin, Trans Pecos and Big Bend region of west Texas as
well as southern Lea county New Mexico.
Precipitation chances will continue but decrease Sunday through
the middle of next week and beyond as the remains of Bud will
have moved away but tropical moisture and some instability will
linger on the back side of this system. Went lower than superblend
on pops with confidence low due to model discrepancy concerning
the potential approach/track of more tropical systems/moisture
from the Gulf of Mexico and potential systems tracking southeast
into the forecast area in a northwest flow aloft regime.
Look for cooler and more normal high temperatures the next several
days in this moist, tropical regime.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 92 73 92 / 30 30 20 30
Carlsbad 68 90 67 95 / 50 20 10 10
Dryden 74 94 74 93 / 40 30 20 30
Fort Stockton 70 88 70 92 / 90 40 20 30
Guadalupe Pass 63 84 66 90 / 50 10 10 10
Hobbs 67 86 66 91 / 80 20 20 20
Marfa 63 82 61 87 / 80 30 30 40
Midland Intl Airport 72 89 72 93 / 60 30 20 30
Odessa 72 89 72 92 / 70 30 20 30
Wink 71 90 70 95 / 90 30 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 4 PM MDT this afternoon through Sunday
morning for Central Lea County-Southern Lea County.
TX...Flash Flood Watch from 5 PM CDT this afternoon through Sunday
morning for Andrews-Big Bend Area-Crane-Davis/Apache
Mountains Area-Dawson-Ector-Gaines-Loving-Marfa Plateau-
Martin-Midland-Pecos-Presidio Valley-Reeves County and
Upper Trans Pecos-Ward-Winkler.
&&
67/12Hazardous weather outlook, Jun 16, 1:19 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 119 PM CDT Sat Jun 16 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 119 PM CDT Sat Jun 16 2018 /1219 PM MDT Sat Jun 16 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible this afternoon and evening, mainly over southeast New Mexico and south through the Davis Mountains. Some storms could be strong to severe, potentially producing strong winds, heavy rainfall, frequent lightning, and perhaps nickel to quarter sized hail. Thunderstorms will increase tonight with heavy rainfall and flash flooding being the main concerns, in addition to gusty winds. Elevated flows, if not flooding, will also be possible along the Rio Grande. Locations from near Presidio and western areas of the Big Bend region, northward through the Davis Mountains, upper Trans Pecos and southeast New Mexico, and eastward across the central and northwestern Permian Basin could see 1-2 inches of rainfall, with locally higher amounts around 3 inches. A Flash Flood Watch is in effect for the above mentioned areas from late this afternoon until Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances will continue Sunday and Sunday night, with the best chances shifting farther east into the Permian Basin and Lower Trans Pecos. Heavy rainfall and localized flash flooding will continue to be a concern with any thunderstorm. There could also be flooding along the Rio Grande due to runoff from heavy rainfall, or influx of water from the Rio Conchos. There will be more chances of thunderstorms next week, with heavy rainfall being the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 16, 2:06 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
206 PM CDT SAT JUN 16 2018
NMZ028-034-TXZ058-059-067-162000-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-Ward TX-
206 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHWESTERN WARD...NORTHEASTERN
CULBERSON AND LOVING COUNTIES UNTIL 300 PM CDT/200 PM MDT/...
At 205 PM CDT/105 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Malaga to
6 miles west of Pecos. Movement was northeast at 10 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Pecos, Mentone, Barstow, Red Bluff Reservoir, Orla, Pecos Municipal
Airport, Slash Ranch and Red Bluff.
This includes Interstate 20 between mile markers 29 and 46, and
between mile markers 49 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3226 10367 3167 10332 3165 10333 3165 10331
3151 10323 3129 10365 3208 10410
TIME...MOT...LOC 1905Z 211DEG 7KT 3210 10403 3144 10360
67Special weather statement, Jun 16, 3:00 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
200 PM MDT SAT JUN 16 2018
NMZ028-029-033-162045-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
200 PM MDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND
NORTHWESTERN LEA COUNTIES UNTIL 245 PM MDT...
At 200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 25 miles south of Caprock to 7 miles south of
Maljamar. Movement was north at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Lovington, Caprock and Maljamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3279 10329 3270 10382 3297 10392 3297 10376
3340 10377 3340 10372 3357 10372 3357 10370
TIME...MOT...LOC 2000Z 193DEG 39KT 3305 10385 3276 10372
67Special weather statement, Jun 16, 3:05 PM CDT, 2 hours 37 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 305 PM CDT SAT JUN 16 2018 NMZ028-034-TXZ058>060-067-162100- Southern Lea County NM-Eddy County Plains NM-Loving TX- Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX- 305 PM CDT SAT JUN 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN LEA...NORTHWESTERN REEVES...NORTHWESTERN WARD...WESTERN WINKLER AND LOVING COUNTIES UNTIL 400 PM CDT/300 PM MDT/... At 304 PM CDT/204 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles north of Red Bluff Reservoir to 13 miles northeast of Mentone to near Toyah. Movement was northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Kermit, Jal, Wink, Mentone, Red Bluff Reservoir, Orla, Bennett, Slash Ranch, Red Bluff and Winkler County Airport. This includes Interstate 20 between mile markers 24 and 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3238 10329 3178 10297 3128 10375 3210 10403 TIME...MOT...LOC 2004Z 206DEG 16KT 3210 10394 3186 10347 3132 10374 67
Special weather statement, Jun 16, 4:17 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
317 PM MDT SAT JUN 16 2018
NMZ028-033-034-162230-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
317 PM MDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHERN LEA
AND NORTHWESTERN LOVING COUNTIES UNTIL 430 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong line of
thunderstorms 21 miles west of Monument, or 27 miles west of Eunice,
moving northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Hobbs, Lovington, Nadine, Monument, Humble City, Eunice Airport,
Knowles, Halfway, Lea County Regional Airport, Oil Center and
Industrial Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3258 10308 3200 10351 3200 10376 3297 10376
3300 10309
TIME...MOT...LOC 2117Z 209DEG 19KT 3255 10362Special weather statement, Jun 16, 4:59 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
459 PM CDT SAT JUN 16 2018
NMZ034-TXZ050-060-061-067-068-162245-
Southern Lea County NM-Andrews TX-Crane TX-Ector TX-Ward TX-
Winkler TX-
459 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...SOUTHWESTERN
ECTOR...SOUTHWESTERN ANDREWS...NORTHEASTERN WARD...WINKLER AND
NORTHWESTERN CRANE COUNTIES UNTIL 545 PM CDT/445 PM MDT/...
At 458 PM CDT/358 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles south of Jal to
near Wink to near Pyote. Movement was northeast at 25 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Monahans, Kermit, Wink, Thorntonville, Pyote, Wickett, Notrees, Roy
Hurd Memorial Airport, Monahans Sandhills State Park and Winkler
County Airport.
This includes Interstate 20 between mile markers 59 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3222 10288 3195 10275 3158 10271 3139 10324
3172 10325 3203 10325
TIME...MOT...LOC 2158Z 237DEG 23KT 3200 10314 3177 10310 3150 10312
24Special weather statement, Jun 16, 5:39 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 539 PM CDT SAT JUN 16 2018 TXZ058-067-075-162315- Pecos TX-Reeves County and Upper Trans Pecos TX-Ward TX- 539 PM CDT SAT JUN 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...SOUTHEASTERN REEVES AND CENTRAL WARD COUNTIES UNTIL 615 PM CDT... At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Pecos, moving northeast at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Toyah Lake, Coyanosa and B F Goodrich Testing Track. This includes Interstate 20 between mile markers 59 and 62. LAT...LON 3099 10351 3129 10350 3154 10319 3121 10304 TIME...MOT...LOC 2239Z 233DEG 23KT 3127 10337
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:38 AM CDT | Flash Flood Watch | MAF | Andrews, Crane, Dawson, Ector, Gaines, Loving and 5 more | 31 hr |
| Jun 16, 2:06 PM CDT | Special Weather Statement | MAF | Loving | 54 min |
| Jun 16, 3:05 PM CDT | Special Weather Statement | MAF | Loving, Reeves, Winkler | 55 min |
| Jun 16, 3:22 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Loving, Winkler | 53 min |
| Jun 16, 3:37 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward | 3 hr |
| Jun 16, 4:12 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Loving, Winkler | 63 min |
| Jun 16, 4:40 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Gaines, Loving, Pecos, Reeves and 2 more | 2 hr |
| Jun 16, 4:59 PM CDT | Special Weather Statement | MAF | Ward, Winkler | 46 min |
| Jun 16, 5:33 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 42 min |
| Jun 16, 5:39 PM CDT | Special Weather Statement | MAF | Ward | 36 min |
| Jun 16, 6:31 PM CDT | Special Weather Statement | MAF | Ward | 59 min |
| Jun 16, 6:41 PM CDT | Flash Flood Warning | MAF | Pecos, Reeves, Ward | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.